No, I'm not a celebrity – I'm a breast cancer patient. For people living with metastatic disease, oftentimes medicine side effects are worse than the symptoms of the cancer itself, and such is the case for me today. Two weeks ago I started taking a new drug (Afinitor) that studies have shown can dramatically increase patients' response time to my current medication (exemestane). As with any new drug, my medical team went over the side effects before writing the prescription; I admit I've somewhat started tuning that part out – it makes me feel like I'm watching a TV commercial for an erectile dysfunction drug. "Yuck!!! Who would want to take that?" For me, when we're talking about LIFE-SAVING medicine, the benefit will almost always outweigh the negative side effects. I don't mean the debilitating side effects, I mean the manageable ones: I've lost my hair twice, I've had black fingernails, lost toenails....blah, blah, blah... diarrhea or constipation? Fatigue, aches and pains? You know the drill. If the drug works and gives me the quality of life to enjoy being a wife and a mom, I'm in. And so we start down the new path.Now, when cancer drugs say you might get mouth sores or a rash, they don't mean an annoying cold sore or an itchy hand like "normal" folks might complain about. They mean painful, fire-breathing mouth sores and a rash that makes you want to scratch your skin off. While I don't have the rash on this one, I am not exaggerating about the mouth sores. The sore is inside my mouth, but my bottom lip is so swollen it looks like I was punched in the face. Seriously. When I dropped Henry off at school this morning, Chris was paranoid the teacher would think he is an abusive husband. It is HUGE. I am talking with a lisp, and I can't even sip my morning coffee without dribbling all down my shirt. Good times!Like most aspects of cancer, there's also a mental battle going on here. My pride tells me I can do anything I want to do – that cancer doesn't have a hold on me. So I am determined to keep taking a good drug, even if it means dealing with some annoying side effects. But I can hear the words of my oncologist's nurse, reminding me I can easily land myself in the hospital if side effects get out of control. Or worse, have to discontinue the medicine for good. There's a thin line separating "deal with it" from "call your doctor." Whereas last week I thought I could power-through, today I cried mercy. This morning's count was eight mouth sores, which makes me not want to eat, drink or talk! Darn it. I called my doctor, who gave me a few days off meds to let my mouth clear up with the help of some prescription goodies. Hopefully next week I can try it again.I'm going to enjoy my weekend, pouty lip and all. Since I refuse to be a hermit, I will likely encounter strangers who ask what happened. There's no way to quickly explain how breast cancer caused my fat lip, so I need to come up with a better story or else I'll end up telling my life story to the checker at the grocery store. Right now I have three good options. 1. My two-year old Henry threw a ball and hit me in the face.
2. I just started taking a kick-boxing class.
3. You should see the other guy!What do you think? Any suggestions?Carrie Corey was diagnosed with stage 2 breast cancer at age 29 and with a stage 4 recurrence in 2012 at the age of 31. She is a wife and new mom living in Dallas, and will be reporting frequently on her cancer experiences.